New Xeljanz Safety Study Reports Drug Fails Two Goals
Pfizer reported results from a new post-launch study on the safety of the drug Xeljanz (tofacitinib), finding more major adverse cardiovascular events and cases of cancer when compared to TNF-inhibitors.1
Part of a relatively new class of drugs called JAK inhibitors that can be taken orally in pill form, it has become a well-prescribed treatment. If it works for patients, they often prefer taking a pill rather than having to do an injection or infusion as required when taking TNF inhibitors (or many other biologic treatments).
Lingering safety concerns about Xeljanz
However, unfortunately there have been lingering safety concerns about Xeljanz and the risk for cancers or cardiovascular issues (which can already be increased in people living with rheumatoid arthritis due to the nature of the inflammation created by the disease).
FiercePharma reports that this additional safety study was required by the U.S. Food and Drug Administration (FDA) due to previous safety issues that arose during the drug approval process.2 It compared Xeljanz to a TNF-inhibitor in more than 4,300 patients age 50+ with cardiovascular risk factors. Two doses were tested (5 mg twice daily and 10 mg twice daily) and both failed the safety targets, finding increased cardiovascular events and cancers with both dosing regimens compared to the patients taking TNF-inhibitors.1,2
Safety questions about JAK inhibitors
The FDA already warned about the increased risks of blood clots and death for patients on the 10 mg dosing back in 2019. This new study underscores increased safety risks specifically for Xeljanz but brings up more questions about JAK inhibitors in general.
Assessing risk with a doctor
While JAK inhibitors have become popular because they are easier to take and are effective for many rheumatoid arthritis patients, it’s important to know about the potential safety risks and balance them against a specific individual’s health and other risk factors.
For example, a person younger than 50 with no heart disease or cancer risk factors may feel comfortable taking this type of drug. It’s a good idea for patients to consult their rheumatologist and other doctors about their cardiovascular and cancer risk factors to weigh the benefits of the RA treatment against these safety issues. It’s probably also a good idea to consult with a primary care physician about overall health to check on these risk factors, while also consulting with a rheumatologist.
My experience with Xeljanz side effects
At the time I was about 40 years old and low risk for cardiovascular issues. However, I did have increased cancer risk due to a previous pre-cancerous (possible melanoma) mole that had been removed. I didn’t know about the Xeljanz safety issues then and would have brought them up to discuss with my doctors (it may not have yet been discovered). Since in my case the treatment didn’t help after several months and I couldn’t live with the drug’s side effects, we discontinued and switched to another medication.
If I had a do-over, I would have consulted with my doctors about these safety risks for Xeljanz. I think I would likely have still tried the drug, but I would have requested additional monitoring for cardiovascular health and possible cancers. For example, since my pre-cancerous mole many years ago I have had regular checkups with a dermatologist to monitor my skin twice a year for any abnormalities.
Weighing RA treatment risks and benefits
Unfortunately, any treatment for any disease comes with side effects and health risks. We have to do our best to balance the possible benefits in disease treatment and management, against these possible negatives along with our personal health situation.
Not every drug is suited for every person, but in consultation with our medical support team, we can make the best possible decision and be vigilant for potential problems. The only way we can do this is if we are aware of all the potential issues – that’s why I felt it was so important to write this article.
How often you do experience an unexpected boost of energy?